1. Handy Hint: You can tag users in a post to attract their attention by typing @username - Try tagging Giverny in some posts by using @Giverny

Not doing enough insulin, panic attacks & depression

Discussion in 'Diabetes Complications' started by Jazzabelle, Jan 11, 2012.

  1. Jazzabelle

    Jazzabelle Member

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    11
    My brother has been an insulin dependent diabetic since the age of 13 months, he is now 23 years old. Since he was diagnosed my parents managed his diabetes and it was perfect. About 7 years ago he was on a train in India with them and suffered a major hypo (he missed breakfast but had the same insulin dose as normal) after which he refused to take insulin at all. He refused to leave the house, fell into depression and suffers from panic attacks to this day. He is still not taking the correct dosage of insulin to get his readings down to a normal level and has been told he has some kidney damage and ketoacidosis - his dr had told him he needs to take medication for his kidneys for the rest of his life but he will not take these either.

    We just can't get through to him to make him understand the damage he is doing to himself. His readings are anywhere between 10 and 20 on a daily basis (this is after about 4 years of keeping them at 20-25) and he won't even take an extra half a unit to begin the process of getting them back down to the normal range for fear of suffering another hypo, he has had panic attacks whenever he has tried in the past so he just doesn't try anymore. We are all so worried about him and just don't know what to do, he refuses to even see a psychologist to help him deal with his experience.

    Has anyone been through or know anyone who has been through a similar experience and come out the other side? We just don't know what to do as he won't accept any help from anyone and won't listen to advice or reason. I am trying to find someone who has been through something similar who may be willing to talk to him and help him through this.

    Please help if you can, we're desperate to get his diabetes back on track and prevent any more damage to his body.
  2. sugar2

    sugar2 Active Member

    Messages:
    833
    Likes Received:
    2
    Trophy Points:
    28
    Hi,That sounds like a terrible experience. I have never experienced depression or fear of hypo like this, although, over the years, i have a fair few hypos. I can emphasis a little though.
    I would suggest that, with perhaps some medical. counselling help, he is induced into a mild hypo. From personal experience, this is not nice, but, he will see that he will feel it coming on, and be able to treat it himself, without major incident. As far as I am aware, there are 2 occasions, when someone may experience a major hypo. If they have no warning symptoms, ie they can't feel it coming on. this can happen with people who manage their diabetes really well, and tend to have near normal BG, but it is not, by any means usual. The other time, is, like what happened on the train, when a dose of insulin is administered without food...or far too much insulin administered for the food. I think doing some carb counting, and learning his insulin to carb ratio would really help your brother. It does not avoid hypos completely, but, it means that most, you would only have a relatively small excess of insulin, rather than a who;e breakfast times worth.

    Encourage your brother to ask about a DAFNE course.

    If he has been prescribed an ace inhibitor for his kidneys, this does not affect your blood glucose at all, so not taking it because of fear of hypos is not rational..although I guess he already knows this.

    Sorry, not sure exactly who could help with this, but I would try his diabetic nurse as a first place of contact?
    Best of luck
  3. Jazzabelle

    Jazzabelle Member

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    11
    Thank you for your comments.. The problem is that he knows what insulin dosage he ought to be administering, he just won't do it. He carb counts already (and always eats lots of carbs with every meal) then reduces what he should have by about 3 units so there is no possibility of having a hypo..

    I will definitely try and get him to attend a DAFNE course, I think it will help him to be around other diabetics and speak to people dealing with the same condition as him. Thank you so much for the referral.

Share This Page